The trusted source for
healthcare information and
by Carol A. Kemper, MD, FACP
Drug Users Battle Tetanus
Source: Eurosurveillance Weekly. 2003;7; ProMED-mail Post. November 30, 2003.
An outbreak of tetanus involving 6 (and possibly 7) injection drug users in England and Wales has officials concerned that others may be at risk. Six of the cases occurred during the past 3 weeks and were spread throughout the country, suggesting contamination of some type of drug—possibly heroin. While the specifics of the cases, including the types of drugs involved, are not known, 4 of the cases were females (in their early 20s) and 3 were male. The seventh possible case occurred in July, when a female IVDU presented to the emergency room with trismus and died of respiratory failure before a diagnosis was made.
At least 2 of the cases were known to have been vaccinated, and 1 person received tetanus toxoid 9 years ago. Even fully vaccinated individuals with dirty wounds remain at risk for tetanus; hence, the recommendation for tetanus immune globulin in tetanus-prone wounds.
Persons with tetanus generally present with complaints of abdominal rigidity and tightening of the jaw muscles, which quickly progresses to painful spasms, dysphagia, and progressive respiratory failure. Autonomic dysfunction is common. The case fatality rate in recent series has varied from 18% to 29% and depends on prompt recognition of infection and treatment, with aggressive debridement of affected wounds, antibiotics, supportive care, and tetanus immune globulin. While the site of infection may not be obvious, clinicians should have a low index of suspicion in injecting drug users who "skin pop" or "muscle" drugs.
A similar outbreak of Clostridium novyi infection in 108 heroin users (44 of whom died) occurred in England, Wales, and Ireland in 2000. Infection was strongly associated with subcutaneous or intramuscular injection. The Western United States, and in particular California, has also been experiencing a decade-long outbreak of wound botulism in black-tar heroin users. Most of the cases have similarly occurred in individuals who shoot heroin subcutaneously or intramuscularly—although 1 person reported only snorted drug. Despite the best efforts of narcotics experts, epidemiologists, and microbiologists, the source of the outbreak and mechanism of contamination of the black-tar heroin has not been discovered. n
Did Alexander the Great Die of WNV Encephalitis?
Source: Marr J, Callsher CH. Emerg Infect Dis. 2003:9:1599-1603.
Could Alexander the Great’s sudden demise in Mesopotamia in 323 B.C. from a 2-week febrile illness, culminating in coma and flacid paralysis, have been the result of West Nile virus (WNV) infection? Theorizing that WNV, which has been responsible for a series of well-known outbreaks in the Middle East over the past 60 years, has been endemic in the area for hundreds of years, these authors provide the following case presentation: AG was a vigorous, healthy 32-year-old man, although he drank heavily, loved to bathe, and had sustained a penetrating right chest wound one year earlier. He was born in Macedonia and had traveled extensively throughout the Middle East, Northern Africa, and the Mediterranean. About 5 years earlier, he had a self-limited febrile illness of unknown cause. Shortly after returning to Babylon on the shores of the Euphrates River—just south of modern-day Baghdad—in May 323 b.c., AG developed progressive fever and chills, transient back pain, and abdominal pain. Over the next 2 weeks, he developed increasing thirst, progressive delirium, aphonia, and gradually slipped into coma with flaccid paralysis.
Previous authors have speculated that he may have been poisoned (not likely to result in sustained fever for 2 weeks), while others have suggested various infectious etiologies, such as typhoid fever, schistosomiasis, bacterial sepsis, pneumococcal pneumonia, malaria, etc. Of those proposed, influenza A, polio, or a viral encephalitis seem most plausible. The authors point to a passage in Plutarch for a possible clue: Upon entering the gates of the city, a flock of ravens were seen "flying about and pecking one another, and some of them fell dead in front of him." Considered a bad omen at the time, the birds may have been more than just a harbinger, but an actual vector. WNV is an important case of death in wild birds, especially crows, and diseased birds often exhibit bizarre behavior, such as circling, disorientation, abnormal posturing, and impaired vision.
WNV, therefore, appears a likely candidate for AG’s demise. During the 2000 outbreak of WNV infection in Israel, which affected more than 400 individuals, encephalitis occurred in more than half of recognized cases. Fever, cognitive changes, abdominal pain, and flaccid paralysis were common symptoms. Most of the recent Israeli cases occurred later in the year, in July through September, although a few were reported in June. However, it is believed that human illness generally follows natural infection in mosquitos and birds. Hence, the possible importance of Plutarch’s ravens.
Multidrug Resistance Threatens Cape Town
Source: ProMED-mail Post. November 21, 2003.
South Africans are no strangers to tuberculosis (TB)—a country with the highest prevalence of AIDS/HIV, and about 225,000 reported cases of TB last year. However, multidrug-resistant TB remains relatively uncommon in Africa, compared with places like Russia and Southeast Asia. Recent data from Gambia, Botswana, and Ethiopia indicate that resistance to a single drug occurs in 4-6.3% of new cases and 20-22.8% of retreatment cases, while multidrug resistance (defined as resistance to both INH and rifampin) occurs in 0.5-1.2% of new cases and 9-12% of retreatment cases. Resistance to ethambutol has been uncommon.
Against this backdrop, a new drug-resistant "superstrain" of TB has been identified in the Western Cape area of South Africa, termed DRF150. DRF150, which is resistant to all 4 TB drugs commonly used, has been identified in about 60 cases from 72 clinics located in 3 communities in and around Cape Town during the past 14 months. Additional cases have been found in Western Cape, the Northern and Mpumalanga Provinces, and Nairobi, Kenya, although it is not clear whether these are the same genotypic strain. This new multidrug-resistant strain appears to be different from another MDR strain present in South Africa, Beijing/W, which has been increasingly recognized as a cause of multidrug resistance in Russia and other countries. A 2001 prison outbreak in Archangel, Russia, was largely due to this strain and was significantly associated with resistance to both streptomycin and ethambutol.
Africa can ill afford an increase in the prevalence of MDR-TB. For example, treatment of MDR-TB in South African costs about 30,000 RAND (about $4600 USD), mostly because of the necessary prolonged hospitalization, while routine TB treatment costs about 200 RAND (about $30 USD). At present, about 20% of the South African TB budget is spent treating 2% of the cases with MDR-TB. The occurrence of these "mini-outbreaks" of MDR-TB, as one expert called them, should command worldwide attention and prompt efforts at control.
Fosamprenavir Released by US FDA
Source: GlaxoSmithKline "Dear Healthcare Professional" letter. 2003; Package insert, October 2003.
Fosamprenavir, a prodrug of amprenavir, which is rapidly hydrolyzed to the active compound by cellular phosphatases in the gut, is the newest protease inhibitor to be approved by the US FDA for treatment of HIV. The singular advantage of the newer formulation is lower pill burden; whereas the earlier formulation of amprenavir requires 8 150-mg tablets twice daily (16 tablets/d), the newer formulation can be administered as a single 700-mg tablet twice daily or once daily when boosted with ritonavir (the twice-daily regimen, boosted with ritonavir, is recommended for protease inhibitor-experienced patients). There is some speculation that fewer tablets (hence fewer gel caps) may be associated with a lower incidence of GI side effects and diarrhea compared to amprenavir.
In clinical trials, treatment responses at 48 weeks appeared to be somewhat better in treatment-naïve patients receiving fosamprenavir compared to nelfinavir (66% and 69% for FOS and FOS/r, respectively, vs 52% and 68% for nelfinavir) and was associated with significantly less diarrhea. Rates of adverse reactions and discontinuation were otherwise similar. In protease inhibitor-experienced patients, virologic responses were similar in patients receiving 1 of 2 doses of fosamprenavir/r (700 mg/100 mg twice daily or 1400 mg/200 mg once daily) vs lopinavir/r (400 mg/100 mg twice daily).
Genotypic studies were performed in 61 treatment-naïve patients with virologic failure during treatment with either fosamprenavir or fosamprenavir/r. Five of 29 subjects receiving fosamprenavir without ritonavir had evidence of V32I, L33F, M46I/L, I47V, and 154L/M alone or in combination. No genotypic mutations were detected in the remaining 32 patients. Most of the protease inhibitor-experienced patients who responded to fosamprenavir had previously received nelfinavir and indinavir, with baseline resistance mutations to D30N (95%), N88D/S9 (91%), and L90M (52%).
Fosamprenavir can be administered with or without food. Amprenavir is metabolized by the P450 3A4 (CYP3A4) enzyme system and is not affected by renal impairment. It has several important drug interactions and should not be coadministered with triazolam, ergotamines, propulsid, or midazolam. Fosamprenavir contains a sulfonamide moiety, although clinical data thus far suggest a similar incidence of rash in patients with or without a history of sulpha allergy. Nonetheless, the package insert advises the cautious use of fosamprenavir in those with a history of sulpha allergy.